Symptomatic reduction in free testosterone levels secondary to crizotinib use in male cancer patients.

MedicalResearch.com eInterview with
Andrew Weickhardt, MBBS, DMedSc, FRACP

MedicalResearch.com: What are the main findings of the study?

Dr. Weickhardt: The study was hoping to confirm our earlier published observation that crizotinib use led to low testosterone in male patients. The earlier study was based on our observation of symptoms of low testosterone in some patients treated with the drug, and had suggested strongly that crizotinib led to rapid decrease in testosterone levels, however this was based only on a single center’s patients, and only 19 patients. We hoped to do this by surveying a larger population of crizotinib treated patients across multiple institutions. We serially measured several relevant hormones.

In the most recent study, we report that in a larger population (32 additional crizotinib treated patients) and across multiple institutionscrizotinib use was associated the low testosterone in the vast majority (27 of 32 men, 84%), with the majority of men reporting symptoms of androgen deficiency (84%). The sex hormones FSH and LH rapidly declined after commencing crizotinib, suggesting a central true hypogonadal effect of the drug. Based on the consistent demonstration of low testosterone with the drug in a larger population, with demonstration again of rapid lowering on commencing the drug, we are confident of the results.

This larger study supports the earlier initial report, but also rules out falsely low total testosterone. Our new study additionally measured low free testosterone and showed that this was also low in the majority of patients.

Some challenges we faced in doing the study was establishing confidence that the low levels of total testosterone were due to the drug, and not another factor. Working closely with endocrinologists we prospectively measured other hormone levels such as free testosterone, FSH and LH, and sex hormone binding globulin to establish confidently that crizotinib definitely interacts with the hormonal axis to lead to androgen deficiency in the majority of patients.

There are still limitations of our study. The measurements need to be performed still as part of a larger crizotinib treatment study to establish definitively that this is a side effect of the drug. This needs to happen prospectively.

No changes currently need to happen in the dosing or use of crizotinib, but doctors should be aware of the association, and we recommended tracking testosterone levels (free or free and total) when the drug is commenced. If there are low levels, patients should be referred to an endocrinologist to discuss the pros and cons of treatment.

Citation:

Symptomatic reduction in free testosterone levels secondary to crizotinib use in male cancer patients

Weickhardt AJ, Doebele RC, Purcell WT, Bunn PA, Oton AB, Rothman MS, Wierman ME, Mok T, Popat S, Bauman J, Nieva J, Novello S, Ou SH, Camidge DR.

Division of Medical Oncology, Department of Medicine, University of Colorado Anschutz Medical Campus, Aurora, Colorado.

Cancer. 2013 Apr 12. doi: 10.1002/cncr.28089.
[Epub ahead of print]

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.